A life-saving class: Leech Lake EMS holds Narcan training at BSU
BEMIDJI—In the period of one week, shortly before Christmas, five people on the Leech Lake reservation overdosed.
One person died, but the four others were saved by doses of Narcan—a drug that can reverse an opioid overdose—administered by family members, rather than first responders or police.
Those four people are part of the reason Leech Lake EMS Director Terry O'Connor has held 10 classes in Leech Lake and Bemidji, training community members on how to use Narcan.
"They think we're enabling the user, or giving them a free ride, we've heard all the little naysayers," O'Connor said during one such class Thursday. "But we tell them what happened in our community...instead of five funerals that week, we had one funeral."
Thursday's class, held at BSU's American Indian Resource Center, was the most well-attended session yet. About 60 people filled the center's main room, lining up along the walls once the tables had filled.
During the two-hour program, attendees first heard from Patty Bittner, Leech Lake Tribal Police Department's meth coordinator, who shared drug-related statistics with those gathered.
Bittner used a Powerpoint presentation to point out racial disparities in drug overdose deaths in Minnesota. In 2015, the data showed, American Indians died at more than five times the rate of whites.
"It's scary," Bittner said. "It's sad. It's why we have Narcan training...it's why we want to bring it anywhere we can to teach people how to use this drug to save lives."
The 60 people at Thursday's training also watched graphic videos of people who had overdosed on opioids in order to learn the signs of an overdose. Those signs include unresponsiveness, inability to wake up, blue or gray face and fingernails, slow and shallow breathing and loud, uneven snoring and grunting noises.
The class also learned what steps to take if someone overdoses, how Narcan works and how to use it. Those who signed up were able to take home a Narcan kit.
O'Connor said first responders and police, and sometimes friends and family of an opioid user, may need to administer more than one dose of Narcan because of the increasing popularity of the powerful opioid fentanyl. Batches of heroin laced with fentanyl will make their rounds in communities, O'Connor said, leading to spikes in overdoses.
Twelve more classes are scheduled, and some have been taught as far away as Duluth and the Twin Cities.
"We decided to be a little bit more proactive instead of reactive," O'Connor said. "We knew it was coming."